Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2002, 9:54 AM EDT for McKean County, Potter County, Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 9:54 AM EDT (13:54 UTC)
- Expired
- Jul 28, 2002, 10:45 AM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:20 AM EDT | Thunderstorm Wind 50 E | Costello, PA | Trees were reported down 8 miles southeast of Costello. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
855 WUUS51 KCTP 281354 SVRCTP PAC083-105-281445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 954 AM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 1045 AM EDT. * AT 954 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PORT ALLEGANY...OR 24 MILES SOUTH OF OLEAN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROULETTE AND KEATING SUMMIT AROUND 1000 AM. COUDERSPORT AROUND 1015 AM. DENTON HILL SP AND CHERRY SPRINGS SP AROUND 1030 AM. LYMAN RUN SP AROUND 1035 AM. GALETON AROUND 1045 AM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$ GARTNER/BUDD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:35 AM EDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 28, 3:35 AM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 335 AM EDT SUN JUL 28 2002 SFC WARM FRONT FROM SRN ONTARIO AND WRN NEW...SE TO THE POCONO REGION OF PENNSYLVANIA WILL ACT AS A CORRIDOR FOR THE CURRENT MCS FROM NEAR CYHM TO KBFD. BACKING MEAN FLOW IN THE 700-500 HPA LAYER WILL KEEP THE SHRA/TSRA CONFINED MAINLY TO THE REGION NORTH OF I-80 THIS MORNING. LEADING EDGE OF STRONGER H50-700 HPA WSW FLOW AND THE PRESENCE OF AN UPPER SHORT WAVE WILL LIKELY SUPPORT A SECOND BATCH OF TSRA (CURRENTLY OVER WRN LAKE ERIE) ACROSS THE NW MTNS DURING THE FEW HOURS AFTER DAYBREAK. THE CONVECTION SHOULD WEAKEN/DISSIPATE FOR ABOUT A 2-4 HOUR PERIOD LATE THIS MORNING AND EARLY AFTERNOON BEFORE MORE STRONG TO PERHAPS SEVERE STORMS DEVELOP DURING THE MID/LATE AFTERNOON. AN EAST/WEST LLVL OUTFLOW BOUNDARY...AND STRONG DIFFERENTIAL HEATING IN THE MORE CLOUD FREE AND VERY WARM/HUMID AIR ACROSS CENTRAL AND SOUTHERN PENN...SHOULD FIRE FAIRLY NUMEROUS THUNDERSTORMS THIS AFTERNOON NEAR AND SOUTH OF I-80. WENT FOR A WEDGE OF HIGHER/LIKELY POPS ACROSS THE CENTRAL ZONES...WITH SCATTERED POP WORDING ACROSS THE NRN AND SRN TIER COUNTIES. MAX CAP (9.0 C AT 700 HPA) WILL BE LOCATED EAST/WEST ACROSS THE CENTRAL COUNTIES THIS AFTERNOON/EVENING...SO CONVECTION THAT DOES MAKE IT THROUGH THIS STABLE LAYER WILL HAVE VERY STRONG UPDRAFTS. SFC-3KM HELICITY VALUES ALSO CLIMB TO BETWEEN 150 AND 200 M2/S2 ACROSS ALL OF CENTRAL PENN...SO A ROTATING STORMS COULD OCCUR LATER TODAY. VALUES MAY EVEN BE HIGHER DEPENDING ON THE STRENGTH OF THE FLOW TO THE NORTH OF OUTFLOW BOUNDARIES. ALSO...PRECIP WATER VALUES AROUND 2 INCHES INDICATE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAIN WHERE TRAINING CELLS OCCUR. THE RIGHT ENTRANCE REGION OF A 90 KT 250 HPA JET MOVES ACROSS NRN SRN NEW YORK AND NRN PENN TONIGHT. THIS...COMBINED WITH INCREASING MID LEVEL WINDS AND BROAD 850-700 HPA STREAMLINE CONVERGENCE WILL MAINTAIN AT LEAST SCATTERED TSRA THROUGH WELL AFTER MIDNIGHT. VERY WARM/HOT AND HUMID CONDITIONS OF THIS AFTERNOON WILL CONTINUE THROUGH MONDAY (WITH MONDAY LIKELY BEING THE WARMER OF THE TWO DAYS BY A FEW DEGREES). RIDGE ALOFT MOVING ACROSS THE COMMONWEALTH MONDAY SHOULD REDUCE THE AMOUNT OF TSRA RELATIVE TO TODAY. A COLD FRONT (MORE LIKE A STRONG DEWPOINT FRONT) WILL MOVE ACROSS THE REGION TUESDAY AFTERNOON WITH ANOTHER ROUND OF SCATTERED SHRA/TSRA. LESS HUMID AIR WILL ACCOMPANY NEAR NORMAL TEMPS FOR THURSDAY AND FRIDAY...PRECEDING A STRONGER COLD FRONT THAT WILL LIKELY USHER IN PLEASANTLY COOLER AND DRY AIR FOR NEXT WEEKEND. MDT 95 73 96 74 / 60 20 40 20 IPT 93 70 93 71 / 60 30 40 20 BFD 85 72 86 68 / 40 30 40 20 JST 87 72 86 68 / 60 20 40 20 AOO 91 72 91 71 / 60 20 40 20 UNV 90 71 91 71 / 60 30 40 20 SEG 94 70 94 72 / 70 30 40 20 LNS 95 74 98 75 / 40 30 40 20 THV 96 74 96 75 / 50 20 40 20 .CTP...SPS (SEVERE WEATHER STATEMENT) FOR THE CENTRAL AND WESTERN PARTS OF THE CWFA. LAMBERT
In the hours before
Special weather statement, Jul 28, 5:07 AM EDT, 4 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-281600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 507 AM EDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING. HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/LIPTON
Special weather statement, Jul 28, 7:00 AM EDT, 2 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-281600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 700 AM EDT SUN JUL 28 2002 SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING. HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/LIPTON
Special weather statement, Jul 28, 7:21 AM EDT, 2 hours 33 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-281815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 721 AM EDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING. HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/LIPTON
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 61 min |
| Jul 28, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 38 min |
| Jul 28, 2:17 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 58 min |
| Jul 28, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.